Tech

Doctors warn of ‘severe’ symptoms when coming off antidepressants

455Views

People seeking treatment for depression should be informed of potential "severe and long-lasting withdrawal symptoms" when coming off medication, say leading doctors.

A report by the Royal College of Psychiatrists says guidance on stopping medical treatment should reflect "the full range of patients' experiences".

Guidelines from the National Institute for Health Care Excellence (NICE) suggest most people should be able to stop using antidepressants over four weeks.

But it is "increasingly apparent", the college says, that some people can suffer severe symptoms for longer. For example, trouble sleeping, restlessness and altered sensations.

Wendy Burn, president of the college, said she hopes refreshed NICE guidelines will reflect this.

Advertisement

"We know that Nice is working on updating its guidelines and want to see them more in keeping with what we're hearing from some patients – and GPs – about the range of experiences of coming off antidepressants," said Ms Burn.

"As psychiatrists, we are duty-bound to take on board the concerns of patients who've experienced more severe and long-lasting side effects of these medications."

More from UK

Ms Burn added: "Antidepressants can be very effective for treating Read More – Source

[contf]
[contfnew]

Sky News

[contfnewc]
[contfnewc]